Maryland, 2022

High Wind in Maryland, December 23 to 24, 2022

December 23 to 24, 2022 · NWS LWX · 4 events in 4 counties and zones

Strong gradient winds developed behind a strong Arctic cold front that moved through the area on December 23. Wind gusts up to 63 mph were observed in Garrett, Frederick, Baltimore, and Anne Arundel Counties.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Strong gradient winds developed behind a strong Arctic cold front that moved through the area on December 23. Wind gusts up to 63 mph were observed in Garrett, Frederick, Baltimore, and Anne Arundel Counties. A 55-year-old man died after a tree fell on his car near Thurmont, Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 23, 3:31 AM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Dec 23, 3:31 AM EST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
331 AM EST Fri Dec 23 2022

.SYNOPSIS...
An Arctic cold front will pass through this morning, and a
surge of Arctic air will follow. Arctic high pressure settles
overhead for the holiday weekend with the coldest air by far
this season. High pressure will remain overhead through the
middle portion of next week, but temperatures will moderate
closer to seasonable levels during this time.

&&

.NEAR TERM /THROUGH TONIGHT/...
Coastal low pressure will continue to move off to the northeast
early this morning while an Artic cold front approaches the
Allegheny Highlands. Low clouds, along with areas of light rain
and drizzle are expected ahead of the cold front. Some fog is
possible as well, and fog may be locally dense, especially along
the ridge tops.

The Artic cold front will quickly pass through the area this
morning, first around the Allegheny and Potomac Highlands
between 4 AM and 6 AM, then across the Shenandoah Valley to the
Blue Ridge Mountains between 6 AM and 8 AM, then through the
Washington and Baltimore Metropolitan areas as well as northern
and central VA and central MD between 8 AM and 10 AM, then
clearing southern MD by noon. Showers will accompany the frontal
passage for most areas, and a very potent wind shift to the west
is expected behind the boundary, with frequent gusts around 45
to 55 mph for most areas. Stronger winds are expected in the
mountains with some gusts around 70 mph along the ridge tops,
and gusts around 55 to 60 mph are expected around the I-81
corridor in eastern WV and western MD. With these very strong
winds will come a rapid fall in temperatures. Temperatures for
most areas will be in the 30s and 40s ahead of the boundary
(some 50s near and east of I-95), but temperatures will rapidly
fall into the teens and 20s within about 1-3 hours. Even colder
conditions are expected in the mountains with temperatures
expected to fall well below zero.

The strong winds may cause downed trees and power outages, and
that combined with bitterly cold conditions may be dangerous.

Showers along the boundary may end as some snow showers,
especially in the mountains, but even east of the mountains as
well. The combination of some snow showers and rapidly falling
temperatures behind the boundary along with wet surfaces from
previous rain, means that icy conditions may rapidly develop on
roadways and sidewalks as well as other surfaces. The best
chance for this to occur will be in the mountains where a little
more snow is expected, and perhaps northeast of the Potomac
River where there may be a little more mid-level support from
shortwave energy making it more anafrontal (increases the
chances for a brief period of snow showers).

A Winter Weather Advisory is in effect for locations along and
west of the Allegheny Front, where snow and blowing snow
combined with dangerous cold and high winds will make travelling
and being outdoors very dangerous today. Snowfall accumulation
is most likely to be around 1-3 inches, but again the wind and
cold combined with this will make it a dangerous situation.

Winds will taper off a bit later this afternoon and tonight, but
still remain quite gusty (20 to 40 mph for most areas, with
higher winds around 50 to 70 mph along the ridge tops
persisting). The combination of the strong winds and bitterly
cold condtions will cause dangerously low wind chills. A Wind
Chill Advisory is in effect for the entire area except for the
Allegheny Mountains and Blue Ridge Mountains where Wind Chill
Warnings are in effect. Wind chills will drop to around -5 to
-10 around the metro areas, with -10 to -20 west of the Blue
 Ridge Mountains, and -20 to as low as as -45 degrees on the
 highest ridge tops.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Arctic high to our northwest and low pressure to our north will
allow for bitterly cold air to continue infiltrating the area
Saturday through Saturday night. Wind Chill Headlines continue
through Saturday morning for most areas, and into Saturday
afternoon for the Allegheny Highlands. High temperatures will
only range from the single digits in the mountains, to the teens
and 20s for most other locations, despite sunshine.

More bitter cold is expected Saturday night with lows around
zero in the mountains, to single digits west of the Blue Ridge,
and teens for most other areas. The wind will subside a bit, so
it will not feel quite as cold as Friday night, but nonetheless
still bitterly cold.

The cutoff low will move away from the area Sunday through
Sunday night while the high builds closer. Temperatures will
moderate just a bit, but still be well below normal for this
time of year. Highs Sunday will only been in the single digits
and teens in the mountains, with 20s for most other locations
and perhaps lower 30s in central Virginia. Lows Sunday night
will be in the single digits and teens.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
High pressure will remain overhead Monday. A reinforcing cold
front may pass Monday night into Tuesday along with an upper-
level trough that will be shifting through the area. This may
bring more clouds. If this system is stronger, it could produce
some precipitation, but confidence was too low to add in the
forecast at this time.

High pressure will build overhead Tuesday night, but build
offshore during the middle and latter portion of next week. This
will allow for a warming trend.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
IFR and subIFR conditions are most likely ahead of an Arctic
cold front early this morning with some rain and drizzle, along
with increasing southwest winds. A wind shift to the west is
expected behind the boundary with gusts around 35 to 45 knots
most likely. Those strong winds will gradually diminish later
this afternoon into tonight, but still remain gusty. Gusty winds
will hang around for Saturday before diminishing Saturday night.

Showers may end as a brief period of snow showers behind the
Arctic front this morning. Although an accumulation will be
light, this may lead to icy conditions as wet surfaces quickly
freeze due to rapidly falling temperatures. Bitterly cold
conditions are expected behind the front through Saturday night.

VFR conditions with below normal temperatures (although not
quite as cold as Friday night through Saturday night) are
most likely Sunday through Tuesday.

&&

.MARINE...
Gusty southwest winds will turn to the west and become quite
strong behind an Artic cold front this morning. The wind shift
is most likely to be between 12z and 16z from west to east. A
Gale Warning is in effect for the waters with gusts around 35 to
45 knots expected. There is the possibility for a few gusts
around 50 knots late this morning/early afternoon, but
confidence was too low to upgrade to a storm warning at this
time.

Winds will diminish some late this afternoon through Saturday,
but still remain gusty. A Gale Warning continues tonight, and an
SCA is in effect for the waters Saturday. The SCA may be needed
Saturday night and Sunday as well. High pressure will build
overhead early next week.

&&

.TIDES/COASTAL FLOODING...
An onshore flow has turned south to southwest, so water has
piled up the Bay and Tidal Potomac River. Coastal Flood
Advisories are in effect for many locations this morning. Will
have to monitor for potential moderate tidal flooding around
Washington DC with the tide cycle this morning.

A strong westerly flow is expected behind an Arctic cold front
later this morning. Anomalies should fall some as the water gets
pushed to the other side of the Bay. However, the flow may be
just west of south, so elevated water levels will persist. For
the northern part of the Bay around Cecil and Harford Counties
(Havre De Grace and Chesapeake City), minor flooding is more
likely for the tide cycle late today into tonight as water gets
pushed into these areas with the flow being just south of west.
Coastal Flood headlines may be warranted later today.

Anomalies should fall later tonight through the weekend.

&&

.CLIMATE...
Based on forecast lows in the single digits to teens, we are on
track for the coldest Christmas since 1989 for many locations.
Still, the current forecast lows for December 24 and 25 are
well above the record lows for those dates, which were mostly
set during the historic winter/cold air outbreak of 1983.

Below are the current forecast low temperatures for Christmas Day
(December 25), and the last time the observed low temperature
was equal or colder on Christmas Day. (Note, low temperatures
are likely to be a few degrees colder the morning of December 24).

                            Dec 25, 2022    Last Time Dec 25 Low
Climate Site                Forecast Low    Equal To Or Colder
Washington-National (DCA)   16F             11F (1989)
Washington-Dulles (IAD)     11F             11F (1998), -4F (1989)
Baltimore (BWI)             13F             13F (1998), 7F (1989)
Annapolis (NAK)*            16F             13F (1990), 2F (1989)
Hagerstown (HGR)*           11F             4F (1989)
Charlottesville (CHO)*      12F             7F (1989)
Martinsburg, WV (MRB)       9F              4F (1989)

*records are not officially issued for these stations.

Below are the daily records for December 23-26.

December 23
Site    MaxT Year   LowMax Year MinT Year   HiMin Year
KDCA    71 1990     22 1989     7 1989      57 1990
KBWI    69 1990     22 1989     0 1960      59 1990
KIAD    68 1990     20 1989     4 1989      61 1990
KMRB    63 1990     19 1960     -11 1960    51 1990

December 24
Site    MaxT Year   LowMax Year MinT Year   HiMin Year
KDCA    71 2015     23 1989     5 1983      60 2015
KBWI    71 2015     20 1892     4 1983      61 2015
KIAD    71 2015     22 1989     1 1983      63 2015
KMRB    72 2015     23 1989     -9 1983     52 2015

December 25
Site    MaxT Year   LowMax Year MinT Year   HiMin Year
KDCA    72 1964     14 1983     3 1983      57 2015
KBWI    72 1964     12 1983     0 1983      58 2015
KIAD    71 1982     11 1983     -4 1989     58 2015
KMRB    69 2021     7 1983      -12F 1983   50 1891

December 26
Site    MaxT Year   LowMax Year MinT Year   HiMin Year
KDCA    72 1889     18 1914     4 1935      52 1982
KBWI    73 1964     18 1914     2 1983      51 1964
KIAD    71 1964     21 1985     -1 1983     51 2015
KMRB 70 1893 18 1985 -2 1983 48 1891

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 10 AM EST this morning for DCZ001.
     Wind Advisory from 8 AM this morning to 2 PM EST this
     afternoon for DCZ001.
     Wind Chill Advisory from 7 PM this evening to 10 AM EST
     Saturday for DCZ001.
MD...Coastal Flood Advisory until 10 AM EST this morning for MDZ011.
     Wind Advisory from 8 AM this morning to 2 PM EST this
     afternoon for MDZ005-006-008-011-013-014-016>018-503>508.
     Wind Chill Advisory from 7 PM this evening to 10 AM EST
     Saturday for MDZ008-011-013-014-016>018-508.
     High Wind Warning until 6 AM EST Saturday for MDZ001-501-502.
     Wind Chill Warning until 1 PM EST Saturday for MDZ001.
     Winter Weather Advisory until 6 PM EST this evening for MDZ001-
     501.
     High Wind Warning until 6 PM EST this evening for MDZ003.
     Wind Chill Advisory from 1 PM this afternoon to 10 AM EST
     Saturday for MDZ003>006-507.
     Wind Advisory until 6 PM EST this evening for MDZ004.
     Coastal Flood Advisory until 8 AM EST this morning for MDZ014.
     Coastal Flood Advisory until 5 AM EST early this morning for
     MDZ016.
     Coastal Flood Advisory until 4 AM EST early this morning for
     MDZ017.
     Wind Chill Warning until 10 AM EST Saturday for MDZ501.
     Wind Chill Advisory from 10 AM this morning to 10 AM EST
     Saturday for MDZ502.
     Wind Chill Advisory from 4 PM this afternoon to 10 AM EST
     Saturday for MDZ503>506.
VA...Wind Advisory from 8 AM this morning to 2 PM EST this
     afternoon for VAZ050>057-502-506.
     Wind Chill Advisory from 7 PM this evening to 10 AM EST
     Saturday for VAZ054>057.
     High Wind Warning until 6 AM EST Saturday for VAZ503-504.
     Wind Chill Warning until 1 PM EST Saturday for VAZ503.
     Wind Chill Advisory from 1 PM this afternoon to 10 AM EST
     Saturday for VAZ027>031-501-505.
     Wind Advisory until 6 PM EST this evening for VAZ025>031-
     036>040-501-505.
     Coastal Flood Advisory until 5 AM EST early this morning for
     VAZ057.
     Wind Chill Warning until 10 AM EST Saturday for VAZ504-507-508.
     Wind Chill Advisory from 10 AM this morning to 10 AM EST
     Saturday for VAZ025-026.
     Wind Chill Advisory from 4 PM this afternoon to 10 AM EST
     Saturday for VAZ036>040-050>053-502-506.
     Coastal Flood Advisory until 9 AM EST this morning for VAZ054.
     High Wind Warning until 6 AM EST Saturday for VAZ507-508.
WV...High Wind Warning until 6 AM EST Saturday for WVZ501>506.
     Wind Chill Warning until 1 PM EST Saturday for WVZ501-503-505.
     Winter Weather Advisory until 6 PM EST this evening for WVZ501-
     503-505.
     High Wind Warning until 6 PM EST this evening for WVZ050>052-
     055.
     Wind Chill Advisory from 1 PM this afternoon to 10 AM EST
     Saturday for WVZ052-053.
     Wind Advisory until 6 PM EST this evening for WVZ053.
     Wind Chill Warning until 10 AM EST Saturday for WVZ506.
     Wind Chill Advisory from 10 AM this morning to 10 AM EST
     Saturday for WVZ050-051-055-502-504.
MARINE...Small Craft Advisory until 6 AM EST early this morning for
     ANZ530>532-535-538>541.
     Small Craft Advisory from 6 AM to 6 PM EST Saturday for
     ANZ530>543.
     Gale Warning until 6 AM EST Saturday for ANZ530>532-535-
     538>541.
     Freezing Spray Advisory from 7 PM this evening to 1 PM EST
     Saturday for ANZ530>543.
     Gale Warning until 6 AM EST Saturday for ANZ533-534-536-537-
     542-543.

&&

SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...BJL/EST
AVIATION...BJL
MARINE...BJL
TIDES/COASTAL FLOODING...BJL
CLIMATE...LWX
Hazardous weather outlook, Dec 22, 7:53 PM EST, 9 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
753 PM EST Thu Dec 22 2022

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-231000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
753 PM EST Thu Dec 22 2022

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

A Flood Watch is in effect through 1 AM tonight.

A Gale Warning is in effect for the Tidal Potomac to the south of
Indian Head and the Chesapeake Bay to the south of North Beach.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Gale Warning is in effect for all the waters Friday through
Friday night.

A Wind Advisory is in effect Friday morning into Friday
afternoon.

Rapidly falling temperatures Friday morning could result in icy
travel conditions.

Wind Chill Advisories are in effect Friday through Saturday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-231000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
753 PM EST Thu Dec 22 2022

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

A Flood Watch is in effect for portions of the Virginia Piedmont
through 1 AM.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Rapidly falling temperatures Friday morning could result in icy
travel conditions.

A High Wind Warning is in effect for the Blue Ridge Mountains and
the I-81 corridor from Hagerstown to Martinsburg, and Hampshire
and Hardy Counties in eastern West Virginia Friday through Friday
night. Elsewhere, a Wind Advisory is in effect.

A Wind Chill Warning is in effect for the Blue Ridge Mountains
Friday through Saturday morning. Elsewhere, a Wind Chill Advisory
is in effect.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-231000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
753 PM EST Thu Dec 22 2022

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

A High Wind Warning is in effect beginning 4 AM tonight. This
will likely result in tree damage and power outages.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Winter Weather Advisory is in effect for Garrett, western
Allegany, western Mineral, western Grant, and western Pendleton
counties Friday.

Rapidly falling temperatures Friday morning could result in icy
travel conditions.

A High Wind Warning is in effect through 6 AM Saturday. This
will likely result in tree damage and power outages.

A Wind Chill Warning is in effect for portions of the area Friday
through Saturday. Have a plan to protect you, your pets, plants,
pipes, livestock, and other property that are sensitive to extreme
cold conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Dec 22, 11:39 PM EST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1139 PM EST THU DEC 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     FLOOD            RIXEYVILLE              38.59N  77.97W
12/22/2022                   CULPEPER           VA   MESONET

            A STREAM GAUGE ON THE HAZEL RIVER NEAR RIXEYVILLE
            INDICATED MINOR FLOODING BEGAN

&&

EVENT NUMBER LWX2205420

ADS
Local storm report, Dec 23, 1:51 AM EST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
151 AM EST FRI DEC 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     FLOOD            2 NW OAKPARK            38.38N  78.18W
12/23/2022                   MADISON            VA   EMERGENCY MNGR

            WATER OVER BRIDGE NEAR 1199 LILLARDS FORD RD. BRIDGE
            IMPASSABLE.

&&

EVENT NUMBER LWX2205421

KLW
Local storm report, Dec 23, 2:16 AM EST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
216 AM EST FRI DEC 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 AM     FLOOD            ROCK MILLS              38.65N  78.13W
12/23/2022                   RAPPAHANNOCK       VA   EMERGENCY MNGR

            ROAD CLOSED ALONG ROCK MILLS RD AT WHORTON HOLLOW RD
            DUE TO FLOODING

&&

EVENT NUMBER LWX2205422

KLW
Local storm report, Dec 23, 2:17 AM EST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
217 AM EST FRI DEC 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 AM     FLOOD            2 WNW VIEWTOWN          38.65N  78.07W
12/23/2022                   RAPPAHANNOCK       VA   EMERGENCY MNGR

            ROAD CLOSED ALONG RICHMOND RD NEAR LAUREL MILLS RD DUE
            TO FLOODING

&&

EVENT NUMBER LWX2205423

KLW
Local storm report, Dec 23, 2:25 AM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
225 AM EST FRI DEC 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 AM     FLOOD            3 NE GAINESVILLE        38.82N  77.57W
12/23/2022                   PRINCE WILLIAM     VA   EMERGENCY MNGR

            PAGELAND LN CLOSED AT ARTEMUS RD DUE TO FLOODING. WATER
            2 FEET OVER BRIDGE.

&&

EVENT NUMBER LWX2205424

KLW
Local storm report, Dec 23, 2:28 AM EST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
228 AM EST FRI DEC 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 AM     FLOOD            3 WSW MANASSAS          38.73N  77.53W
12/23/2022                   PRINCE WILLIAM     VA   EMERGENCY MNGR

            PIPER LANE CLOSED AT RAILROAD TRACKS DUE TO FLOODING

&&

EVENT NUMBER LWX2205425

KLW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Garrett

When
December 23, 5:00 AM EST to December 24, 2:00 AM EST
Where
Garrett forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet

A wind gust of 63 mph was observed at 0748 local time on a Maryland Department of Transportation mesonet near the intersection of Interstate 68 and US Highway 219.

High Wind, Frederick

When
December 23, 8:00 AM EST to 7:00 PM EST
Where
Frederick forecast zone
Measured
50 kt (58 mph) measured gust
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
39.472, -77.398 (the zone’s center; the record gives no point)

Local broadcast media relayed reports that a 55-year-old man died after a tree fell on his car near the intersection of Maryland 77 and Tower Road, near Thurmont, Maryland. The incident occurred at approximately 1200 local time. A peak gradient wind gust of 58 mph was measured by a trained spotter near Wolfsville at approximately 1150 local time.

High Wind, Anne Arundel

When
December 23, 9:00 AM EST to 6:00 PM EST
Where
Anne Arundel forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
38.994, -76.568 (the zone’s center; the record gives no point)

The ASOS at Baltimore-Washington International Airport, KBWI, measured a peak gradient wind gust of 62mph. Additional wind gusts around 60 mph were observed along the Chesapeake Bay Bridge (US Highway 50).

High Wind, Southern Baltimore

When
December 23, 9:00 AM EST to 6:00 PM EST
Where
Southern Baltimore forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.367, -76.614 (the zone’s center; the record gives no point)

A peak gradient wind gust of 58 mph was measured by a mesonet near Owing Mills.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Wind, Frederick2022-12-2355MaleVehicle/Towed TrailerDirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2022Every state in 2022This day in weather historyWarnings in Maryland, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1068431, 1068434, 1068432, 1068433.